Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 26, 2003, 7:55 AM EDT for Alpena County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 7:55 AM EDT (11:55 UTC)
- Expired
- Aug 26, 2003, 8:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alpena County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 6:00 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 261155
SVRAPX
MIC007-261230-
BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
747 AM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALPENA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 830 AM EDT
* AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 31 MILES NORTHWEST OF LONG RAPIDS
TO 42 MILES WEST OF SPRATT...OR FROM 13 MILES NORTHEAST OF ONAWAY
TO 13 MILES SOUTH OF GAYLORD...MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
LONG RAPIDS...LACHINE AROUND 800 AM EDT
SPRATT...CATHRO AROUND 805 AM EDT
DEVILS LAKE...ALPENA AROUND 815 AM EDT
THE TOWN OF HUBBARD LAKE AROUND 820 AM EDT
OSSINEKE AROUND 825 AM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THESE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS
BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4484 8389 4520 8388 4522 8365 4522 8339
4517 8331 4487 8330
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 26, 3:40 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 AM EDT TUE AUG 26 2003 .SHORT TERM...SURFACE ANALYSIS REVEALING A FAIRLY JUICY ATMOSPHERE IN PLACE ACROSS NORTHERN MICHIGAN BACK THROUGH WI AND MN WITH DEWPOINTS IN THE MID TO UPPER 60S. CONVOLUTED PRESSURE PATTERN IN PLACE OVER THE STATE DUE TO A NUMBER OF CONVECTIVELY INDUCED MESOSCALE FEATURES ALONG WITH MULTIPLE SMALL SCALE BOUNDARIES LYING AROUND. MAIN PUSH OF COOLER AIR AND DRIER AIR STILL LYING ACROSS SOUTHERN ONTARIO BACK INTO NORTHERN MN AND THE DAKOTAS. SECOND LINGERING BOUNDARY LYING FROM IOWA INTO NORTHERN OHIO. POCKETS OF STRONG LOW AND MID LEVEL MOISTURE CONVERGENCE ALONG AND NORTH OF THIS BOUNDARY CONTINUE TO TRIGGER CONVECTION...INCLUDING A COMPLEX OF THUNDERSTORMS NOW PRESSING INTO CENTRAL AND NORTHERN LOWER MI ATTM. 00Z UPPER AIR CHARTS AND MODEL ANALYSIS SHOWING LOW AND MID LEVEL MOISTURE PLUME (THETA-E AXIS) EXTENDING FROM THE CENTRAL PLAINS INTO THE UPPER MIDWEST. WATER VAPOR IMAGERY REVEALING SHORTWAVE ENERGY NOW PRESSING ACROSS UPPER MICHIGAN INTERACTING WITH LOW AND MID LEVEL MOISTURE...SUSTAINING CONVECTION OVER EASTERN LAKE SUPERIOR AND E UPPER MI ATTM. MEANWHILE...NEXT SHORTWAVE MOVING THROUGH WESTERN LAKE SUPERIOR ALONG SFC TROUGH HELPING TO FORCE YET ANOTHER COMPLEX OF STORMS OVER THE WESTERN U.P. FORECAST ISSUES OF COURSE CONTINUE TO BE WITH THUNDERSTORMS ACROSS THE CWA TODAY AND ASSOCIATED SEVERE WX CONCERNS. TODAY...A COUPLE OF ROUNDS OF THUNDERSTORMS ANTICIPATED OVER THE CWA THIS MORNING. POCKET OF STRONG LOW LEVEL MOIST CONVERGENCE GENERATING FIRST COMPLEX OF STORMS WILL SLIDE THROUGH A GOOD PORTION OF CENTRAL AND NORTHERN LOWER MICHIGAN VERY EARLY THIS MORNING. THEN...NEXT ROUND OF UPSTREAM CONVECTION WILL NOT BE FAR BEHIND AS UPSTREAM SHORTWAVE OVER NORTHERN MN AND AND SFC TROUGH SLIPS THROUGH. ALL MODELS HAVING A TERRIBLE TIME WITH THE UPSTREAM FEATURE WITH THE +6 HOUR ETA SOLUTIONS NOT EVEN PICKING UP ON ONGOING CONVECTION OVER WESTERN UPPER MI. BEST INSTABILITY SUGGESTS STRONGEST STORMS WILL EVENTUALLY TRACK SE THROUGH WI. BUT WITH STRONG WESTERLIES IN PLACE OVER THE NORTHERN GREAT LAKES ALONG WITH SHORTWAVE MOVING THROUGH TO THE NORTH...COMPLEX OF STORMS SHOULD CONTINUE TO TRACK E/SE IMPACTING A GOOD PORTION OF CWA THROUGH THE MORNING HOURS. OVERALL...PLAN ON HAVING LIKELY TO CATEGORICAL POPS OVER THE ENTIRE CWA TO HANDLE THE EARLY CONVECTION. THEN...WILL SEE A BREAK IN THE ACTION BY LATE MORNING AND EARLY AFTERNOON WITH SOME SUNSHINE EXPECTED. AFTERNOON HEATING AND JUICY SFC DEWPOINTS WILL COMBINE TO PRODUCE CAPES IN THE 1500-3000 J/KG RANGE (GREATEST IN THE EAST AND SOUTH). SFC TROUGH ALONG WITH REMAINING CONVECTIVE BOUNDARIES AND MESOSCALE MARINE BOUNDARIES SHOULD BE ENOUGH TO TRIGGER ADDITIONAL STORMS THIS AFTERNOON...ESPECIALLY ALONG THE LAKE HURON SIDE WITH ADDED LAKE BOUNDARY CONVERGENCE. SO...WILL CONTINUE WITH SHOWER/THUNDERSTORM CHANCES DURING THE AFTERNOON WITH THE HIGHER POPS IN THE E/SE. SEVERE WEATHER THREAT...THUNDERSTORMS PRIMARILY ELEVATED IN NATURE THUS FAR AND WILL LIKELY REMAIN THAT WAY THIS MORNING WITH NOT A GREAT DEAL OF SURFACE BASED INSTABILITY TO WORK WITH. THUS...ORGANIZED SEVERE THUNDERSTORM WINDS SHOULD BE SOMEWHAT LIMITED. HOWEVER...WITH SFC-6KM BULK SHEAR VALUES OF 35-50 KNOTS (GREATEST NORTH) STORMS HAVE THE POTENTIAL TO BECOME ORGANIZED AND PRODUCE SEVERE HAIL. WILL HAVE BETTER SEVERE WIND POTENTIAL THIS AFTERNOON AS SFC INSTABILITY RAMPS UP. .LONG TERM...MAIN FRONT AND PUSH OF DRIER AIR COMES IN LATER TONIGHT ALONG WITH A BRIEF PERIOD OF LOW LEVEL CONVERGENCE. WITH THE LOW LEVEL MOISTURE AXIS STILL IN PLACE OVER A GOOD PORTION OF THE CWA...WILL CARRY A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS A GOOD PORTION OF NORTHERN LOWER MI THIS EVENING AND OVER THE FAR SE COUNTIES OVERNIGHT. WEDNESDAY AND WEDNESDAY NIGHT...DRY WEATHER STILL LOOKS GOOD FOR THE MID PART OF THE WEEK AND WILL NOT MAKE MANY CHANGES HERE. WITH PARTLY CLOUDY SKIES/LIGHT WINDS AND LOW DEWPOINTS...HAVE LOWERED TEMPS WEDNESDAY NIGHT INTO THE LOWER TO MID 40S. NO OTHER CHANGES MADE TO THE REST OF THE FORECAST. ADAM && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 5:45 AM EDT, 2 hours 10 minutes before
MIZ008-015>036-041-042-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 545 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH 1100 AM THIS MORNING. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON...AND NORTHERN LOWER MICHIGAN EARLY THIS EVENING. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THURSDAY THROUGH SATURDAY. THERE IS A RISK THAT SOME OF THE STORMS ON THURSDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ADAM
In the hours before
Special weather statement, Aug 26, 6:03 AM EDT, 1 hour 52 minutes before
MIZ016>030-034>036-261400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EDT TUE AUG 26 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 AM EDT TUESDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
IOSCO...ROSCOMMON...OGEMAW...CHARLEVOIX...EMMET...LEELANAU AND
ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Local storm report, Aug 26, 7:09 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0709 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 AM CHARLEVOIX MI 64 MPH WIND GUST
08/26/03 CHARLEVOIX
JRJLocal storm report, Aug 26, 7:24 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0724 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0658 AM NORTHPORT MI WIND DAMAGE
08/26/03 LEELANAU TREES DOWN
REPORTED BY LAW ENFORCEMENT
JRJLocal storm report, Aug 26, 7:32 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0732 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 AM PETOSKEY MI WIND DAMAGE
08/26/03 EMMET TREES AND POWER LINES DOWN
JRJLocal storm report, Aug 26, 7:42 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0742 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 AM GAYLORD MI WIND DAMAGE
08/26/03 OTSEGO TREES DOWN IN THE CITY
JRJLocal storm report, Aug 26, 7:50 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0750 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 AM TORCH LAKE MI WIND DAMAGE
08/26/03 ANTRIM TREES DOWN ON US-31
JRJThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:17 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 58 min |
| Aug 25, 8:20 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 25, 8:20 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 25, 8:37 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 53 min |
| Aug 25, 8:47 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 58 min |
| Aug 25, 8:59 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 61 min |
| Aug 25, 9:11 PM EDT | Special Marine Warning | APX | 94 min | |
| Aug 26, 2:11 AM EDT | Special Marine Warning | APX | 34 min | |
| Aug 26, 2:16 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 29 min |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Leelanau | 70 min |
| Aug 26, 7:06 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 64 min |
| Aug 26, 7:28 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 62 min |
| Aug 26, 7:40 AM EDT | Special Marine Warning | APX | 95 min | |
| Aug 26, 7:47 AM EDT | Severe Thunderstorm Warning | APX | Alpena | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.